What Is a Drug Recall?
Medicine is rigorously tested for safety and effectiveness before becoming available to the consumer. In the U.S., the FDA makes sure this happens. Once on the market, the FDA, along with the makers of the drug, continue to monitor the medicine for any unforeseen problems. Should an issue develop, or the safety of a medication come into question, a recall may be initiated.
When Is a Drug Recall Announced?
A drug recall occurs when a prescription or over-the-counter medicine is removed from the market because it is found to be either defective or potentially harmful. Sometimes, the makers of the drug will discover a problem with their drug and voluntarily recall it. Other times, the FDA will request that the medicine be recalled after receiving reports of problems from the public.
Why Are Drugs Recalled?
A number of factors can cause a drug to be recalled. A recall may be issued if a medicine:
Is a health hazard. Unfortunately, some health risks associated with certain medications are not realized until after they become widely used. For example, in 2000, medicines containing the drug phenylpropanolamine (PPA), such as certain decongestants and weight loss medicines, were recalled after learning that PPA increases the risk of hemorrhagic stroke, or bleeding in the brain. Another example is the weight loss drug Meridia (sibutramine). Meridia was recalled from the U.S. market in 2010 after it was found to increase a person's risk of heart attack and stroke.
Is mislabeled or packaged poorly. Sometimes a medicine is recalled because of confusing dosing instructions or a problem with the dosing tool provided with the drug.
Is potentially contaminated. During production or distribution, a medicine may become contaminated with a harmful or non-harmful substance.
Is not what it says. For example, you may think you are taking a pain reliever based on the package material, when in fact what is inside the box is something else.
Is poorly manufactured. Manufacturing defects related to a product’s quality, purity, and potency may be to blame for a drug recall.
What to Do if a Drug You're Taking Is Recalled
If the recall involves an over-the-counter drug, stop taking it at once. You can return the product to the place of purchase and ask for a refund -- stores generally have return and refund policies when a recall has been issued. Your doctor or pharmacist can recommend an alternative medicine to use during the recall. Manufacturers will also have a hotline number to contact for more information.
If the recall involves a prescription drug, call your doctor or pharmacist as soon as possible to find out what replacement is needed.
Here are some tips to keep in mind when a drug is recalled:
- Don't panic. Remember that most drug recalls are for minor issues.
- Get educated. To find out more about drug recalls, visit the FDA web site. You can sign up to receive alerts on product recalls and market withdrawals.
- Play it safe. If you notice anything unusual with a medication or medicine bottle or wrapper, such as tampering, odd smelling, or contamination, notify your pharmacist before taking it, regardless of whether the drug has been recalled. Adverse reactions or quality issues can also be reported to the FDA’s MedWatch Adverse Event Reporting program - again at its web site.
- Safely discard recalled drugs. Even if you may not be currently taking the medication, check your medicine cabinet for the recalled product and, should you have it, discard it safely or return it to the pharmacy. Most drugs can be safely disposed of in the trash after mixing it with a substance like coffee grounds or kitty litter and then sealing it in a container or plastic bag. If you have kids in the house, make sure you dispose of the medicine in a way that they cannot get to it. Only in rare circumstances should medicine be flushed down the toilet. See instructions for disposal on the medicine’s label or the package's patient information.
- Call your doctor. If you have taken a drug that has been recalled and have any unusual symptoms that you suspect may be linked to the medicine, call your doctor immediately.